How and Why Narcan Is Used to Treat Pain Medication Overdoses

surgery drugs, surgery prescription drugs, surgery prescriptions, surgery medications,
Drugs Prescribed After Surgery. Image: © Michael Hitoshi/Getty Images

Narcan, also known by the generic name Naloxone Hydrochloride, is an opioid agonist—a medication that can help counteract the effects of opioid medications such as morphine, oxycodone and heroin. This medication is given when an individual has taken too much medication and is experiencing the signs and symptoms of an overdose, which typically includes unconsciousness and breathing too slowly.

Narcan is an emergency medication, given to prevent death due to overdose, often by trained healthcare professionals.

In some cases, a family member or loved can also administer this medication if it is available. Due to changing laws in the United States, Narcan is more widely available than is typical for prescription medications. In some states no prescription is required to obtain this medication at a pharmacy.

Why Narcan Is Used

The effects of too much of any opioid can be severe and life-threatening. Respiratory distress and respiratory failure, which mean the individual is too sedated to breathe enough to support the body’s need for oxygen, can lead to death. An overdose also causes unresponsiveness, will make the pupils contract until they are very small, can cause a decrease in blood pressure and eventually can cause death if the patient does not receive treatment quickly.

Narcan reverses the effects of opioids, which are drugs that are made from the poppy plant and are intended to be used to treat pain.

 It works on both prescription pain medications and illicit drugs, such as heroin. It does not work on other types of sedating medications.

When Narcan Is Used

Narcan is used in an emergency to reverse the effects of an overdose. If the patient is unresponsive or very difficult to wake and quickly returns to sleep, this can be a sign of an overdose.

Breathing very slowly or not breathing at all is also a strong indication that an overdose is occurring. The heart rate is often slower than normal. The patient may also have blue lips or appear very pale. Rapid intervention is essential to save the life of an individual who is experiencing an overdose.

When these some or all of these signs and symptoms appear, the use of Narcan is appropriate. The effects are immediate and often the patient wakes completely within two minutes of receiving the medication, and may wake in an agitated or extremely alert state. The sudden waking after the administration of Narcan is considered confirmation that an opioid overdose was taking place.

The use of Narcan is low, as the medication is unlikely to harm an individual who is mistakenly thought to be overdosing, in this case, the potential harm of not using Narcan will likely outweigh the risks of using Narcan.

Why Narcan Is Used After Surgery

Individuals who have surgery are often given opioid medications to help with the pain they experience after surgery. These medications may be given by IV, tablet or pill, or even administered as a patch. Since pain is common part of recovering after surgery, the administration of pain medications after surgery is also common.

Too large a dose of opioids, or combining multiple medications that decrease a person’s ability to breathe can result in an overdose. These medications can include pain medications, prescription cough syrup, antihistamines (such as Benadryl), anti-anxiety medications (such as Ativan), and sleep medications. The risk of overdose is highest when an individual is given multiple medications that are known to cause sedation. In most cases, the sedation effect means that the patient is drowsy and sleeps more than usual, but more serious cases require immediate intervention.

The risk of overdose when combining pain medications with other sedating medications is higher when the patient does not routinely take these medications.

 While it is rare, some of these patients will experience the effects of too much pain medication that are severe enough to require the rapid reversal of the opioid in their body.

It is important to remember that there are multiple types of overdoses and Narcan only works to reverse the effects of opioids. A patient who has been given too much sleep medication or anxiety medication won’t be helped by the medication. A patient who has been given multiple medications that include opioids may have some benefit, but it is important to remember that the Narcan will only work to reverse the opioid portion of the overdose, not the other medications the patient may have taken.

How Narcan Is Administered

Narcan is a prescription medication that can be given through an IV or as a nasal spray. In the hospital setting, Narcan is typically given through an IV. In the outpatient setting, or when EMS responds to a call for an overdose, nasal spray is typically used as it does not require an IV to be started before the medication is given.

How to Administer Narcan

When given through an IV, this medication is given by trained healthcare providers.

When the medication is given as a nasal spray, anyone can administer the drug. If a patient is thought to be overdosing, 9-1-1 should be activated as the patient will need additional treatment even if the Narcan is effective. Narcan should not be given if the patient is not showing signs of an overdose.

The patient should be turned so that they are flat on their back, and the nasal spray should be inserted in a nostril. The drug is given by pushing the plunger on the medication to spray the drug directly into the nose. If the medication is not effective, place a second nasal spray in the other nostril and repeat the dose in two to three minutes. If the patient remains unresponsive, continue to administer the medication every two to three minutes if the patient does not become responsive, while waiting for the ambulance to arrive.

If the patient stops breathing, start CPR and continue CPR until the patient starts breathing or EMS arrives to take over. Continue the Narcan doses if additional doses are available, until the patient becomes responsive or EMS arrives.

Narcan nasal spray cannot be reused, if the patient requires multiple doses you should give the doses you have available but additional doses cannot be obtained from a used nasal spray.

Repeating a Dose of Narcan

In some cases, the effects of Narcan may work for a brief period and then the patient begins to show the signs of an overdose again. In this case, the dose may need to be repeated to block the ongoing effects of the opioids in the body. A single dose of Narcan may not be adequate to combat the opioids in the blood stream of the patient and it is relatively common for multiple doses to be given. This is why it is important for EMS (911) to be activated as soon as possible when an overdose is happening, as most people will not have multiple doses of Narcan readily available.

The Risks of Using Narcan

The primary risk of Narcan is that it can cause immediate withdrawal from opioids in individuals who are physically addicted. This type of addiction can be from appropriate long term use of prescribed medications or from ongoing use of illicit drugs such as heroin. When Narcan is given it immediately stops the effects of the opioids and can send the patient into immediate withdrawal. These symptoms include: nausea, vomiting, fast heart rate, sweating, body aches, stomach cramps, yawning, runny nose, fever, goose bumps, high and low blood pressure and changes in heart rhythm.

In rare cases the sudden administration of Narcan can lead to withdrawal seizures. This can be a very serious complication, particularly in the very young and the very old. For this reason, in individuals known to be physically addicted to opioids the smallest dose of Narcan is used stop the overdose but not enough to reverse all of the medication in the body.

Narcan has no abuse potential and is considered safe for use in pregnant women. That said, the medication can trigger withdrawal symptoms in both the mother and the fetus if the mother is physically addicted to opioids. It is unknown if Narcan is safe for use in women who are breastfeeding.

Narcan can be safely used in most pediatric patients, with the dose based on the size of the patient. Sudden withdrawal from opioids in newborns who have been receiving regular doses of pain medication can be severe and life-threatening.

Availability of Narcan

Narcan is unique because it can be prescribed to someone who intends to administer it to someone else. In the United States prescription medications are always prescribed to the individual that will be taking it. By law, prescriptions are not written in the name of one person with the intention that a different person take it, and should be kept in the original container with the name of the person for whom it was prescribed. Narcan is the one notable exception to these laws and rules. Laws have been enacted in many states that allows Narcan to be prescribed and filled by an individual who intends to use it to save someone else. For example, a prescription for Narcan may be given to a parent who has a child addicted to heroin, to use in the event of an overdose. This makes Narcan unique in the world of prescription medications.

Storing Narcan

Narcan is sensitive to both heat and light. It does not tolerate being exposed to temperatures above 104 so it should not be kept in a car or other places where heat may become excessive. In general, the medication should be stored in a clean, dry and cool area.

Source:

Medications for the reversal of opioid sedation. ​https://www.drugs.com/condition/reversal-of-opioid-sedation.html

Narcan Prescribing Information. https://www.narcan.com/pdf/NARCAN-Prescribing-Information.pdf

Continue Reading